Latest results - any suggestions?: Hello - I've... - Thyroid UK

Thyroid UK

119,269 members138,516 posts

Latest results - any suggestions?

Littleisland profile image

Hello -

I've just got my latest results back from Medichecks. I've been taking NDT (2 grains daily) from Thailand since last summer as my GP refused to increase my Levo from 50mcg after several months of starting on it. I tried asking #2 GP (there are 3 in the practice) for a Levo increase but she refused too.

I'm working on improving my iron by eating liver weekly in addition to Solgar's Gentle Iron and Ester-C every day, I take a high quality B complex and I self inject B12. I also use a D3 and K2 oral spray and take 200mcg selenium. So - because of costs and because getting blood out is a nightmare - I opted for just thyroid tests this time around.

I know I have Hashis already. For me, symptoms include feeling cold all the time and struggling to lose weight. I also have a rubbish libido, heavy periods, aches and pains, hair thinner than it was, tingling extremities, sluggish digestion, reflux etc etc but I'm 45 next month and suspect some symptoms could be hormonal. Although trying to get anywhere with the GPs at our surgery is pretty pointless, hence my self treating where possible and considering seeing a private doctor re. perimenopause once I've saved up and things return to normal after Coronavirus.

So, results:

TSH 0.011 (0.27 - 4.2)

FT3 5.03 (3.1 - 6.8)

Free thyroxine 12.1 (12 - 22)

Thyroglobulin antibodies 334 (115 or less)

TPAs 60 (less than 34)

Does anyone know why my T4 is so low in range? Does it matter?

Thank you!

15 Replies

I hope you feel better soon. We are all experiencing such horrible times and our health is suffering. Take care. briarhillcat x

You too. And feel free to message me if you have any questions once your B12 arrives x

Hello , well my needles etc arrived today, but no injections yet. Maybe I am being impatient. I have had an email from Versandapod to say they have been despatched that was on 21st April, so think I may be impatient. I did check the parcel and sent an email to DHL to say that Scotland was not on my address (UK was) but have not heard back. Just have to wait. Sunny weather here today again. Stay safe. x Meow Meow. Briarhill cat *g*

I am not an expert but I think that low T4 is because NDT contains T3 and T4. Your T3 is normal so would be satisfied with the test results myself.

My T4 is always low and T3 within range, although recently was too high where T4 was too low (taking Nature Thyroid).

Littleisland profile image
Littleisland in reply to Ania22

Thank you. I know T3 is the one that matters the most, just didn't know if low T4 actually *means* anything... or if I need to up my NDT. Hopefully not, I'm already panicking about running out!

Thanks for your reply 😊

It means you're taking NDT. But, you do need an increase in dose - just 1/4 grain, because it's doubtful your FT3 is high enough for you, because you're still have symptoms.

FT4 levels are a very personal thing. Some people need it quite high. Others are perfectly happy with zero FT4. You have to experiment to find out where you need it to be.

Have you had your vit D, vit B12, folate and ferritin tested? These need to be optimal for thyroid hormone to 'work'. And, some of your symptoms - inability to lose weight, heavy periods, tingling extremities and hair loss - could be due to nutritional deficiencies.

Hi, I haven't had vits tested for a while. Recently a locum GP tested my iron (extremely low still). B12 was fairly high but due to neurological problems (and a clear MRI scan) I'm self injecting. I have a long and complicated history with B12 deficiency and apparently a high reading doesn't necessarily mean it's reaching you on a cellular level. Potassium was fine, so not the reason for neuro issues.

I take a B complete with 400mcg methylfolate since my first test over a year ago showed low levels.

Quick question: would it be OK to take an added separate 400mcg methylfolate? I know it works synergistically with B12, and I'm currently on loading doses to try and improve my neurological symptoms.

I'm currently on a short course of Pantoprazole to try and allow my stomach to heal after three years of chronic gastritis. I know that affects absorption of vitamins etc but I need to give my stomach lining a chance to improve. The gastritis scares me. Although Pantoprazole doesn't seem to have affected my NDT absorption too badly fortunately, if my FT3 isn't low and my TSH is suppressed.

Phew! Long reply, sorry!

Your FT3 isn't low, but perhaps not high enough.

Do you know what caused your gastritis? It could possibly have been caused by low stomach acid - which most hypos have. Pantoprazole will lower the stomach acid even further, which might not be a good idea.

The 400 mcg methylfolate in the B complex should be enough. You wouldn't need to take extra on top unless your folate level was very, very low. All the Bs work together, not just folate and B12.

The gastritis could be caused by anything really. Long term stress, undiagnosed celiac disease, food intolerances, autoimmunity (pernicious anaemia) or H pylori. I've tested negative for all three but tests are notoriously inaccurate, particularly where PA is concerned. I have Hashimotos and psoriasis, and those two in particular often accompany PA. I've had no help from GPs or specialists despite explaining this so have had to research it extensively myself. I've paid to see three consultants privately, been to two nutritional therapists, seen a dietitian on the NHS and had two endoscopies. Still no cause given.

I know low stomach acid can cause similar problems to too much acid, and have resisted taking PPIs for three years as a result. However, chronic gastritis can lead to precancerous changes in the stomach and three years of avoiding PPIs hasn't improved things. I can't take HCL or cider vinegar etc because they give me a lot of burning pain due to the inflammation.

I've been reading a lot of material from Dr Michael Ruscio and although he doesn't generally advise on the use of PPIs, for long term gastritis he suggests a short course to give the stomach a chance to heal, followed by a low histamine diet.

I definitely have a lot of sensitivities and at this point I'm having to try the PPIs. As I say, three years of avoiding them (and trying to improve my digestion using enzymes, bitters etc as well as avoiding acidic foods and doing elimination diets and taking slippery elm, DGL licorice, aloe vera) hasn't improved the gastritis at all. So I need to try a different approach.

The Pantoprazole hasn't been overly effective after six weeks or so. I'll give it a bit longer. Omeprazole gives me terrible nausea and cramping so that's not an option. But I've been taking mastic gum and Pepsin GI for a week and without wanting to speak too soon, the burning sensation seems to be easing. So perhaps H pylori or similar is causing it. Who knows?

Who knows indeed. But, I think I would want to try a higher dose of NDT, to see if that helps.

Thank you. I definitely will. Just a quarter of a grain, as you suggested... hopefully it'll help 😊

You're welcome. :)

SlowDragon profile image
SlowDragonAdministrator

Looking through previous posts and profile....couldn’t see if you are on strictly gluten free diet?

Hi, yes I am. I've been strictly gluten free for a few years now due to stomach problems but also autoimmunity. I have psoriasis too and possibly PA but that's another story!

Hello Littleisland

Until you vitamins and minerals are up and maintained at optimal levels, what ever thyroid hormone you take will not be fully effective, as low vitamins and minerals compromise conversion of T4 into T3.

I am on NDT and am well on the fixed ratio - my TSH is suppressed, my T4 low in range and my T3 high or even slightly over he range, but I am definitely not hyper.

The ranges were introduced to be used with Levothyroxine not NDT. With NDT you dose to the relief of symptoms.

I read that some people add a little extra T4 or T3 to their NDT, when they feel they are very close to ' being there ' - but there will be a certain element of trial and error, as our bodies requirements aren't set in stone and can change and adjust as we age, have other health issues and medications, that may interact, or compound conversion of thyroid hormones.

You may also like...